Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


energy boost
Feb 7, 2002

would you recommend 3 or more liquid nutritional supplements for an energy boost

Response from Dr. Frascino

Hello,

Could I recommend 3 or more liquid nutritional supplements for an energy boost??? Hmmmmm . . . . . sure, how about 1)a triple espresso Starbucks, 2) ovaltine, and 3) a cosmopolitan? I wouldn't recommend you use all three at the same time. That could be dangerous. OK, I'm kidding. I do appreciate your question. Actually, inadequate attention to diet (as well as other basic human requirements such as rest, sleep, and exercise) is a leading cause of fatigue. Working (or playing) too hard is often accompanied by poor nutrition. Nutritional requirements for those of us with HIV or other "chronic" illnesses are different. If you have access to an HIV-knowledgeable nutritionist I would start there. He/she will do a complete nutritional assessment often including a BIA (bioimpedance assay) that will measure your lean body mass. The nutritionist will make specific recommendations for your diet and advise on the need for specific supplements to optimize your nutrition. I'm reluctant to recommend specific products to you without knowing more about your particular situation. While there are many anecdotal reports suggesting complementary, non-pharmaceutical treatments are effective for alleviating fatigue, there have been very few well-designed clinical trials to determine the true efficacy, and perhaps even more importantly, safety of these products. Other problems include drug interactions with all our HIV meds. These drug-drug or drug-herb or drug-supplement interactions are becoming better recognized and are of increasing concern. For instance, we have known about the interaction of Crixivan and grapefruit juice for a number of years, but only recently learned of adverse interactions between garlic and saquinavir or between St. Johns Wort and Crixivan. Chances are there may be more of these unanticipated interactions. That's why I recommend trying to diagnose and treat the cause or causes of fatigue rather than trying to cover it up. Complementary therapies that have reported improvement in fatigue include 1) yohimbine and ginseng are both stimulants and 2) DHEA is a synthetic version of a naturally occurring hormone that trigger testosterone production. I don't specifically recommend any of these in light of the efficacy, safety, and potential drug-drug interactions I mentioned above. If you don't have access to an HIV-knowledgeable nutritionist, check in with our expert forum on nutrition and give them as much detail as you can about your particular situation. Also remember to check out the other potential causes for fatigue, such as anemia, psychological causes, infections, hormonal imbalances, etc. It may be the "supplement" you need is something very specific like Procrit to boost your red blood cells or a testosterone supplement for your hypogonadism. Of course, if all fails, you might try that Starbucks triple espresso or my current favorite, a venti non-fat caramel macchiato.

Stay well.

Dr. Bob


Previous
Amazing!
Next
hiv come with MOSQUITE?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement